News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Light Brown Discharge, Midway through cycle - spotting?


 zara_471 - Wed Jan 14, 2009 2:41 pm

Hi,

I'm 18 and have had my period regularly for the last 7 years. I'm halfway through my cycle at the moment - it's due on the 26th to the 27th - and yesterday I started getting this light brown, slightly odourous discharge. I irregularly get spotting at about this time, but it's never been this noticeable. I don't have any cramps, though I did feel nauseous a few days ago - this passed, however.

On the 26th of the last month, i.e. when I started my last period, I began taking the Pill, but suffered some side effects - felt nauseous, generally unwell, and unable to focus - and so discontinued using it after four days. My period lasted for 2 days longer than usual, which I put down to the Pill. Is this brown discharge also a result of the Pill?

I am sexually active. My boyfriend and I have used a condom every time that we have had sex, and have checked that the semen is in the condom afterwards. We were both virgins before we began dating and neither of us have had any STD's. We are in an exclusive relationship, and so I don't really think it could be anything related to that, though of course I'm not certain.

I'm starting to worry that I might be pregnant.

Does anyone know what this is? Is it just spotting? Is it because I tried the Pill? Or could it be an early sign of pregnancy?

Any help would be much appreciated! I'm currently living away from my family and so have no one to ask for advice!
 Debbie Miller, RN - Thu Jan 15, 2009 12:47 pm

User avatar Hello,
Spotting between periods is considered totally normal and common at times in most women. It is likely hormonally caused but whether due to the pill or naturally occurring, it is nothing to worry about. Brown just means the blood is old and was not fully expelled with your last period. Your cycle may be a bit disrupted due to stopping the pill but it should settle down before too long.

The birth control method you have used is quite reliable though nothing is 100% except abstinence. It is not likely you are pregnant and unless you actually miss a period, I would not expect that at all. Spotting itself is not considered an early sign of pregnancy unless it is spotting in place of a period after pregnancy has occurred.

It is possible you could do fine with the pill if you were able to tolerate it a few months while your body adjusts. Condoms do have the advantage of also helping prevent sexually transmitted diseases.

Best wishes.
 zara_471 - Fri Jan 30, 2009 12:03 pm

Hey,

So it's now the 30th, and my period is 3 days late. I've taken a pregnancy test and it came up negative. Is it delayed because of the hormones from the pill? Or am I pregnant and just getting a false-negative reading?

I'm experiencing no other symptoms of pregnancy; I don't feel nauseous in the mornings, I"m not unusually fatigued, my breasts are not sore etc. But I am concerned because, as I said before, my period is usually very regular.

Is this another result of taking the pill, even though I only took it for four days? What should I do now?

Thank you!
 Valu - Thu Mar 26, 2009 9:46 am

Hi,

I have been spotting between periods for about 4 years. I tried different birth control pills, since doctors told me maybe I needed a higher dose of hormones. That didn't work. I also went to a procedure to see if there were any anatomical abnormalities. I don't remember the procedure's name, but they inserted a camera in my uterus, and everything was normal (this was about two years ago). Also, I had a cystic teratoma removed from my left ovary about two and a half years ago, but the spotting was no different before or after that. What would you suggets? Is there anything else you need to know? Thank you so much.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here